Michigan, 2009

Hail in Michigan, August 9, 2009

August 9, 2009 · NWS APX · 1 event in 1 county or zone

Thunderstorms developed in the afternoon during one of the rare warm and humid days of the summer. Most of these were not severe, but one produced hail as large as quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms developed in the afternoon during one of the rare warm and humid days of the summer. Most of these were not severe, but one produced hail as large as quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 9, 2:45 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 9, 2:45 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EDT SUN AUG 9 2009

.SYNOPSIS.../ISSUED AT 345 PM/

A COLD FRONT MOVING ACROSS CENTRAL UPPER MICHIGAN AND WISCONSIN WILL
MOVE EAST TONIGHT AND MONDAY...BRINGING A CHANCE OF SHOWERS AND
THUNDERTORMS AND HUMID CONDITIONS TO NORTHERN LOWER MICHIGAN TONIGHT
THROUGH MONDAY. ONCE THE COLD FRONT PASSES ACROSS NORTHERN LOWER
MICHIGAN DURING MONDAY...RAIN FREE CONDITIONS WILL RETURN ON TUESDAY
AND PERSIST THROUGH THE REST OF THE WORK WEEK.

&&

.SHORT TERM.../ISSUED AT 1112 AM/...TODAY

TRUE SUMMERTIME MUGGY AIRMASS IN THE PROCESS OF OVERSPREADING THE
FORECAST AREA WITH MANY FOLKS WAKING TO SFC DEWPOINTS HOVERING
AROUND THE 70F MARK. LAST VESTIGES OF OVERNIGHT SHOWER ACTIVITY NOW
EXITING NE LOWER MICHIGAN AND IT APPEARS WE WILL SEE AT LEAST A FEW
HOUR PERIOD OF NO PRECIP. ACTUAL SFC WARM FRONT DIFFICULT TO PICK
OUT...BUT APPEARS DRAPED FROM NEAR MANISTEE...EASTWARD ACROSS
SAGINAW BAY...GIVEN THE SHARP TRANSITION TO MID-UPPER 70 DEWPOINTS
AT MOP AND RQB. IN FACT...NARROW CORRIDOR OF STRATUS HAS EXPANDED
THIS MORNING IN THE SHALLOW LOW LEVEL "COOL AIR" NORTH OF THE SFC
FRONT ESSENTIALLY ALONG THE M-55 CORRIDOR...WITH SUB 500 FOOT CIGS
IN THAT AREA. ADDITIONAL STRATUS ALSO EXPANDING ACROSS EASTERN UPPER
MICHIGAN...AND I/M AFRAID THAT WILL BE THE RULE FOR THAT AREA TODAY.

VERY CHALLENGING FORECAST FOR THIS AFTERNOON AND TONIGHT...WITH A
MYRIAD OF POSSIBLE OUTCOMES. FIRST OFF...WITH ONGOING HEATING ACROSS
A GOOD PORTION OF NRN LOWER MICHIGAN...SFC WARM FRONT MIGHT JUMP UP
THROUGH NRN LOWER MICHIGAN TO THE STRAITS/TIP OF THE MITT AREA
DURING THE AFTERNOON HOURS WITH MID-UPPER 70 DEWPOINT FLOODING NRN
LOWER MICHIGAN. WILL KNOW IF THIS OCCURS IF STRATUS DECK ALONG THE
M-55 CORRIDOR MIXES OUT AND SFC DEWPOINTS SHOOT UP ANOTHER 5 DEGREES
ACROSS NRN LOWER MICHIGAN. MORNING APX SOUNDING REVEALING A
POTENTIALLY VERY UNSTABLE AIRMASS ROOTED AT 850 MB ATOP A SHARP
INVERSION AND STABLE LOWER LAYER AT THE MOMENT AND IF WARMER/MORE
MOIST AIR DOES SURGE INTO THE REGION...A MODIFIED SOUNDING USING
87/73 YIELDS AROUND 3500 J/KG MLCAPE AND VERY LITTLE CINH TO STOP
WIDESPREAD CONVECTION.

ANOTHER POSSIBILITY...CURRENT DIFFERENTIAL HEATING BOUNDARY
STRETCHING FROM EAST-CENTRAL WISCONSIN ACROSS CENTRAL LOWER MICHIGAN
MAY GET THINGS FIRING OFF FAIRLY QUICKLY THIS AFTERNOON...PRIMARILY
ACROSS WISCONSIN INTO SRN LOWER MICHIGAN...WHERE MUCH RICHER LOW
LEVEL MOISTURE AND GREATER INSTABILITY CURRENTLY RESIDES. IF THIS
HAPPENS...WE MAY BE LEFT WITH MORE SPOTTY CONVECTIVE ACTIVITY UP
THIS WAY THIS AFTERNOON INTO THIS EVENING. AT THIS JUNCTURE THIS
SEEMS THE MORE PLAUSIBLE OUTCOME...BUT WILL JUST HAVE TO WAIT AND
SEE.

REGARDLESS...GIVEN HEALTHY 0-6KM BULK SHEAR VALUES AND THE POTENTIAL
FOR GREAT SFC BASED INSTABILITY THIS AFTERNOON...POTENTIAL FOR
SEVERE STORMS IS CERTAINLY THERE WITH DAMAGING WINDS THE MAIN
THREAT. FYI...WILL BE DOING AN 18Z BALLOON LAUNCH TO SEE HOW THE
ATMOSPHERE IS CHANGING.

ADAM

&&

.LONG TERM.../ISSUED AT 445 AM/...TONIGHT AND BEYOND

TONIGHT...ANOTHER WEAK SHORTWAVE AND MID LEVEL SPEED MAX EXPECTED
TO WORK UP INTO THE REGION...ONE VERY EARLY IN THE EVENING
SUGGESTED MORE BY THE NAM COULD SPARK SOME ACTIVITY...BUT THE
BETTER/MAIN SHORTWAVE TROUGH IS STILL EXPECTED LATE TONIGHT/EARLY
MONDAY MORNING. TOUGHEST PART OF THE FORECAST IS WHAT THE EVENING
WILL HAVE IN STORE WITH INITIAL WEAKER WAVE...SINCE THIS IS THE
TIME OF THE GREATEST INSTABILITY FOR SEVERE WEATHER TO PERSIST
INTO THE EVENING. WILL KEEP IDEA OF BEST CHANCES LATE TONIGHT WITH
STRONGER WAVE...AND ALONG THE FRONTAL ZONE/DEEPER MOISTURE
INSTABILITY. SOME COOLER AIR SLIPPING IN ACROSS THE NRN
CWA...WITH LOWS IN THE UPPER 50S AROUND 60F...WHILE A MUGGIER
NIGHT ANTICIPATED ACROSS THE SRN CWA WITH LOWS IN THE UPPER 60S/LOWER
70S.

MONDAY AND MONDAY NIGHT...MAIN SHORTWAVE TROUGH EXPECTED TO LIFT
INTO THE WESTERN GREAT LAKES EARLY MONDAY MORNING...AND BULK OF
THE PRECIP SHOULD BE IN THE MORNING. BULK OF THE ACTIVITY WILL BE
ROLLING OUT OF THE REGION IN THE AFTERNOON ACROSS THE SE CWA...BUT
WILL HOLD ONTO SMALL CHANCE IN THE EARLY EVENING THERE. 1000-1200
J/KG OF MLCAPE STILL LOOKS POSSIBLE IN FAR SE CWA...IF FRONT DOES
NOT PASS THROUGH BY PEAK HEATING. SO SEVERE CHANCES STILL LOOK
POSSIBLE. FREEZING LEVELS DROP A BIT TO 13KFT...STILL HIGH WITH
LESS INSTABILITY. HAIL LIKELY NOT AS MUCH OF A THREAT. STRONGER
UPPER LEVEL WINDS NORTH OF THIS ACTION...BUT 0-6KM BULK SHEAR OF
30-35KTS AND 40-45KT OF MID LEVEL WINDS STILL BRINGS A SMALL
CHANCE FOR DAMAGING WIND POTENTIAL.

LATER PERIODS...COOL FRONT SLIDES IN WITH HIGH PRESSURE SETTING UP
SHOP FOR QUIET CONDITIONS FOR THE REMAINDER OF THE WORK WEEK. SMD

&&

.MARINE.../ISSUED AT 445 AM/

COULD NOT GET MUCH WIND OUT OF YESTERDAYS BRISK 950MB WINDS OF
25-30KTS AS STABILITY WAS INCREASING THROUGH THE DAY...UNDER LOW
CLOUDS MUCH OF THE DAY. WARM FRONT RUNS NORTH ACROSS MOST OF LAKE
MICHIGAN/HURON THIS AFTERNOON AND MUCH MORE STABLE CONDITIONS
EXPECTED OVER THE LAKES TODAY. CANNOT SEE MORE THAN 10-15KT...WITH
HIGHEST WINDS IN COASTAL CONVERGENCE REGIMES OF LAKE MICHIGAN
NEARSHORES...LEAST (5-10KT) ACROSS WHITEFISH BAY/VERY FAR NRN LAKES
MI/HURON. SCATTERED THUNDERSTORMS THIS MORNING WILL WANE...AND
THEN ADDITIONAL ISOLATED-SCATTERED ACTIVITY EXPECTED TONIGHT.
WINDS STILL NOT A CONCERN INTO THE WORK WEEK...BUT WINDS WILL
SHIFT NW THROUGH THE DAY MONDAY AND MONDAY EVENING AS A COOL FRONT
AND ADDITIONAL SHOWERS/STORMS PASS THROUGH. SMD

&&

.AVIATION.../ISSUED AT 208 PM/...VALID FOR 18Z TAFS

SURGE OF LOW LEVEL MOIST AIR INTO NRN LOWER MICHIGAN UNDERNEATH A
SHARP INVERSION SITTING AROUND 2K FEET...PRODUCING A GRADUAL
NORTHEAST EXPANSION OF MVFR STRATUS ACROSS MUCH OF THE REGION. AND
AT THIS POINT APPEARS MVFR CIGS WILL BE THE RULE FOR THE BALANCE OF
THE AFTERNOON INTO THIS EVENING. ATMOSPHERE STILL CONDITIONALLY
UNSTABLE ALOFT AND STILL WAITING TO SEE IF ANY CONVECTION CAN GET
GOING. BUT GIVEN THE EVER EXPANDING STRATUS DECK...TSTMS LOOKING
UNLIKELY AT THIS POINT...UNLESS DEVELOPMENT UPSTREAM IN WISCONSIN IS
ABLE TO RIDGE THE ELEVATED INSTABILITY INTO NRN LOWER MICHIGAN LATER
THIS AFTERNOON AND THIS EVENING. OTHERWISE...BULK OF CONVECTIVE
ACTIVITY LOOKING TO BE CONTAINED DOWNSTATE.

LATER TONIGHT...ILL DEFINED COLD FRONT WILL SLIP DOWN THROUGH THE
REGION LATER THIS EVENING AND OVERNIGHT. PERHAPS A FEW SHOWERS
WITH THIS FEATURE. BUT MORE THAN LIKELY THE SHALLOW COOLER AIR
SLIDING UNDERNEATH A WARM/MOIST AIRMASS WILL BRING A PERIOD OF IFR
CIGS AND REDUCED VSBYS TO THE TERMINAL SITES.

ADAM

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Aug 9, 10:53 AM EST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1153 AM EDT SUN AUG 9 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
101245-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1153 AM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN
ACROSS NORTHERN LOWER MICHIGAN AFTER 2 PM THIS AFTERNOON THROUGH
TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WITH ANY STORMS THAT
DEVELOP WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. A SMALLER THREAT
EXISTS FOR LARGE HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY...MAINLY ACROSS
NORTHERN LOWER MICHIGAN. THERE IS A SLIGHT RISK THAT A FEW STORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS SOUTH OF M-72
AND EAST OF INTERSTATE 75.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SMD

The radar

The NCL Michigan radar (KAPX), 88 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Presque Isle

When
August 9, 2:55 PM EST to 3:00 PM EST
Where
Presque Isle County, Posen to 4 mi N of Posen
Measured
1 in hail
Reported by
Public
Coordinates
45.270, -83.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194697.